Clostridium Difficile


Clostridium difficile, sometimes called C. diff, can cause symptoms from diarrhoea to life-threatening inflammation of the colon. Usually it affects older adults in hospitals or in long-term care facilities and typically occurs after use of antibiotic medications.

The Clostridium difficile bacteria is contained in faeces. Any surface, device, or material that becomes contaminated with fecal material may host the Clostridium difficile spores. These may be transferred to patients mainly via the hands of healthcare personnel who have touched a contaminated surface or item. Clostridium difficile can live for long periods on surfaces.

In recent years, C. difficile infections have become more frequent, more severe and more difficult to treat. Mild illness caused by C. difficile may get better if you stop taking antibiotics. Severe symptoms require treatment with a different antibiotic.

Statistics:

Year Rate per 10,000 Bed Days
2011 .02%
2012 1.2%
2013 1.9%
2014 1.8%

Incidences of C diff showed an anticipated increase last year. This was due to the opening of the new Emergency Department where we now receive acute patient admissions. This particular group of patients is at increased risk of having or developing C-diff and thus this cohort of patients has a significant impact on the figures.

In this context it is particularly important that all in-patients rooms with en suite facilities at Blackrock Clinic are individual and not shared.